Pennsylvania, 2023

Funnel Cloud in Pennsylvania, April 15, 2023

April 15, 2023 · NWS CTP · 1 event in 1 county or zone

Scattered showers and thunderstorms pushed into Pennsylvania from the south during the morning and afternoon of April 15, 2023, associated with upper-level low pressure approaching from the southern Appalachians. One storm that intensified over northern York County produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms pushed into Pennsylvania from the south during the morning and afternoon of April 15, 2023, associated with upper-level low pressure approaching from the southern Appalachians. One storm that intensified over northern York County produced a brief funnel cloud. The funnel did not appear to touch down, and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 15, 8:11 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 15, 8:11 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
911 AM EDT Sat Apr 15 2023

.SYNOPSIS...
A weak storm system will lift northeast across the Keystone
state today, bringing some showers and perhaps a thunderstorm
to the region. Late today into much of the first part of Sunday
will be mainly dry. A cold front will bring more showers to the
area late Sunday, with a major cooldown early next week. A mix
of rain and snow showers over the Allegheny Front may be a shock
to the system following the recent surge of summerlike heat.
Areas of frost and sub- freezing temperatures are possible
Tuesday night into Wednesday morning. A significant warming
trend should resume by the middle of next week with temperatures
trending well above normal late next week into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track this morning for minimal updates. Deeper layer
moisture lifting north of the Mason Dixon line is supporting
localized downpours over parts of the SC Mountains.
Instantaneous precip rates briefly exceeding 4-5" over Nrn
Franklin into southeast Huntingdon County where they are running
>4" YTD precip deficits, but these cells are also moving along
and showing no signs of training, so welcome rainfall for the
most part.

The upper low will track from central WV to eastern PA by this
evening, bringing fairly widespread showers south of I-80 along
with a chance for a thunderstorm. And again, some spots can see
a heavier downpour, but given very dry antecedent conditions,
both YTD and recent, flooding is of minimal concern and all
areas should be able to handle an inch or two of rain. It is
especially dry across the southeast where our highest POPs are
indicated.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Adjusted POPS and temperatures some for today. Much of the
rain looks to be out of the area by sunset today.

Backed off on the timing of showers for Sunday by a bit.
Likewise, I did up temperatures some. Looks like dewpoints
drop off before max heating, so not expecting much in the
way of showers and storms until late.

Turning colder by Monday.

More information below.

Scattered rain showers/pulse-like convective should rapidly
decrease in coverage and intensity by Saturday evening with the
loss of instability and passage of upper low. Wet ground, light
winds and breaking clouds should then result in patchy late
night fog.

Rainfall during the first part of Sunday continues to look limited
due to a slower trend in the system tracking from the Midwest
into the Great Lakes. The associated cold/occluded front will
be the primary focus for another round of rain as it crosses the
Commonwealth Sunday night/early Monday morning. Models have had
continued runs of a later arrival time, honing in closer to
early Monday morning. A band of convection may accompany the
front into western PA early Sunday night and likely weaken as it
moves eastward into CPA where buoyancy should decrease with
eastern extent.

Lingering rain showers will likely continue into Monday,
especially across N/W PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long range will begin with a sharp upper-level trough over
the northeastern United States Monday night into Tuesday. The
trough will begin to lift out by Wednesday, and be replaced by
upper-level riding for late next week week.

After the unseasonably warm weather we've had recently, it will
feel downright chilly Monday night into Tuesday as 850hPa
temperatures drop below zero areawide with a brisk westerly
breeze continuing. Lingering rain/snow showers are expected
through Tuesday across northern and western PA.

The chilly weather won't last long, however, and warm air
advection will help Wed afternoon temperatures rebound some 10
degrees over Tuesday. It looks like it should remain quite mild
Thursday into Friday, with the chc of rain showers ramping up on
Friday ahead of a frontal system approaching from the Midwest.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As shower and thunderstorm activity increases in coverage and
spreads northward, expect to see ceilings drop to MVFR across
southern poritons of the area. Showers and thunderstorms begin
to decrease in coverage overnight tonight and into Sunday
morning. Ceilings will improve as this occurs, but light winds,
thinner high clouds, and moisture from the rainfall will promote
fog development across eastern portions of the area.

Outlook...

Sun eve-night...Showers/thunderstorms and restrictions pushing
eastward across the area.

Mon-Tue...A gusty west wind developing, with lingering
rain/snow showers and reduced cigs N/W.

Wed...Becoming VFR areawide, and a bit less gusty.

&&

.FIRE WEATHER...
Cooler temperatures today and some showers will decrease the
risk of fires today into at least early Sunday.

Temperatures on Sunday warm back up toward 80 degrees, and
dewpoints will fall off. At this time, RH levels fcst to stay
just above 30 percent. Will continue to monitor.

&&

.CLIMATE...
Record high temperatures occurred yesterday at the following
sites:

Bradford      86 (Previous record 77 in 1968)
Williamsport  90 (Previous record 84 in 1960)

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl/Martin
NEAR TERM...DeVoir/Fitzgerald/Martin
SHORT TERM...Fitzgerald/Steinbugl/Travis
LONG TERM...Evanego/NPB
AVIATION...DeVoir/Bauco
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Apr 15, 3:30 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
430 AM EDT Sat Apr 15 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-160830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
430 AM EDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated heavy downpours could result in ponding of water
on roads and in areas of poor drainage today. Otherwise
the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Adams

When
April 15, 10:40 AM EST to 10:42 AM EST
Where
Adams County, 2.96 mi NNE of York Spgs
Reported by
Trained Spotter
Coordinates
40.040, -77.080

A trained NWS spotter observed a funnel cloud while traveling northbound on Route 15 near Clear Spring in northern York County. The funnel was observed near the intersection of York, Adams, and Cumberland counties. Pictures and video of the funnel show that it did not appear to touch down, and there was no reported damage in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081615.